Aa
A
A
Close
189269 tn?1189759425
Itching like crazy
Had some blood work done recently ALT:118, AST:127, Bilirubin:2.1, Total protein: 6.3, Anion gap16, HCV viral load 2714486, these are mainly liver functions I believe. The drugs am on are Anafranil 100 mgs day for OCD, Klonopin 1 to 2 mg a day for severe anxiety, then last but not on anymore was Ultram a pain med for my arthritis. I dropped the Ultram 4 weeks ago to give my liver a break ( I itch severe 24-7 ) have all the itch and rash remedies from a unsuccessful trial with peg, rib and telaprevir. I 1st thought the itching was from the Ultram withdrawals, but 4 weeks later? Can the hi Bilirubin be causing the itch and was being masked by the Ultram, or any suggestions. My health care providers do not have a clue.
Cancel
12 Answers
Page 1 of 1
Avatar universal
yes the high Bilirubin can cause itching. that is one of the main symptoms of abnormal bilirubin.  If your health care providers don't know that then perhaps it is time for you to find another one !

Drink pleanty of water and ask doctor for a prescription for pills called Atarax. This is what a hepetologist gave me for severe itching when I was treating.

hope you get relief soon
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
Atarax looks like the ticket, my Doctor is stupid
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
First of all, if your doctor doesn't know that elevated bilirubin can cause intense itch, you need to find another one, and to do it soon.

Elevated bilirubin is a sign of serious liver damage. You need to see hepatologist or at the very least GI doctor.

I am very familiar with this kind of itch, because my husband had very high bilirubin a year ago. He was itching like crazy, especially at night. What helped him was Sarna lotion. You can get it in pretty much any drug store. I rubbed it all over him, and It really helped to relieve the itch.

Hope you feel better soon.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
1 year ago Alt was 59, AST was 45, Bilirubin was 0.5 looks like my liver is ready to explode I am scared.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I looked up the drugs that you take, and there is a serious problem with them. Klonopin is contraindicated at your stage of liver damage. Doses of Anafranil and Ultram should be as small as possible.

You need to consult experienced and caring physician who can help you to make changes to your drugs. There are other medications that can be used for pain/depression/anxiety, that are not so dangerous to the liver. For example, Paxil or Zoloft can take care of anxiety.  

How long have you had the itch?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
The itch got real bad after stopping the Ultram and I would assume it was because it is an analgesic and was masking the itch.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
I have an appointment with a good hapatologist. What is the best topical analgesic, the Sarna is ok but not strong enough.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Glad that Sarna helped you a little. I am not sure about other topical analgesics. Benadryl doesn't help this itch. My husband got prescription for Wellchol-he tried it, but it didn't help at all, just made him weak and bloated. Both drug were taken by mouth, not topically.

I hope, hepatologist will suggest something for you. This itch is a serious problem.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
Saw a Hepatologist finally and told me your bilirubin jumping from 0.5 to 2.6 in 1 year will cause severe itching, another thing is the cooler of my stools are greenish gray in color. Well low and behold he prescribed Ursodiol today. Two other doctors before said no way.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hope Ursodiol will help. It didn't work for my husband-he still kept itching really bad, and became bloated and weak on this drug. So he stopped taking it.

Glad you are under care of hepatologist. Let us know how you are doing. Is the itching better now?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
Itching real bad as I type.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
189269 tn?1189759425
Was your husband treating while on Ursodiol, if so the tx drugs may have been the cause of itching.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
406584 tn?1399591666
Blank
10356 commented on stilltrying1965's status
14 hrs ago
317787 tn?1468754865
Blank
Dee1956 NEW SURVEY, top of page, pl... Comment
15 hrs ago
317787 tn?1468754865
Blank
Dee1956, and 10356 commented on VICourageous's status
15 hrs ago
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
317787 tn?1468754865
Blank
DC
163305 tn?1333672171
Blank
Rural Mural, CA
446474 tn?1446351282
Blank
San Francisco, CA
Avatar universal
Blank
1747881 tn?1358189534
Blank
Greeley, CO
2059648 tn?1439770265
Blank
Hepatitis C Community Resources